Avalanche, Casper Mountain
- When
- February 23, 9:00 AM MST
- Where
- Casper Mountain forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Two skiers were injured, one extensively, when an avalanche triggered in a bowl they were skiing through on Casper Mountain. The slide was 100 yards wide and at least 50-100 yards long.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Two skiers were injured, one extensively, when an avalanche triggered in a bowl they were skiing through on Casper Mountain. The slide was 100 yards wide and at least 50-100 yards long. One skier received only minor injuries after hitting a tree and having his skis ripped from his feet. The second skier was buried under a foot of snow after getting one of his skis caught in the branch of a tree. He received a deep cut to his shin and a broken foot as a result of the slide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 3:00 AM MST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MST SAT FEB 23 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT NORTHERN PORTION OF TROUGH WILL MOVE ACROSS WESTERN WYOMING TODAY...WHILE THE STRONGER SOUTHERN PORTION OF THE TROUGH WILL EJECT RAPIDLY EASTWARD ACROSS SOUTHERN CO INTO THE SOUTHWESTERN PLAINS. SATELLITE IMAGERY INDICATES THAT THE NORTHERN PORTION OF THIS TROUGH WILL LACK MOISTURE. WEAK FORCING PRODUCED BY DIFLUENCE ALOFT AT H5/H3 AND WEAK ISENTROPIC LIFT IS EXPECTED TO BRING A CHANCE OF LIGHT SNOW TO WESTERN WYOMING TODAY...MAINLY IN THE HIGHER ELEVATIONS. A WEAK H85 TROUGH CROSSING WY TODAY WILL BRING A SLIGHT COOLING ALOFT...BUT WITH LITTLE CHANGE IN THE AIRMASS HIGH TEMPERATURES ARE EXPECTED TO BE CLOSE TO HIGHS FRIDAY WITH 20S TO LOWER 30S WEST OF THE DIVIDE AND 30S TO MID 40S EAST OF THE DIVIDE. GFS AND NAM SHOW A STRONG TROUGH APPROACHING THE NORTHERN CA COAST TONIGHT...WHILE A SHORTWAVE RIDGE DEVELOPS AHEAD OF THE TROUGH ACROSS THE CENTRAL AND NORTHERN ROCKIES. THIS RIDGE SHOULD PRODUCE PARTIAL CLEARING EAST OF THE DIVIDE TONIGHT...WHILE LOWERING CLOUDS ARE EXPECTED WEST OF THE DIVIDE. AS THE MAIN PORTION OF THE TROUGH DIGS INTO CENTRAL CA SUNDAY...BOTH THE GFS AND NAM HAVE BEEN CONSISTENT OVER THE PAST 36 HOURS IN SHOWING A GOOD SURGE OF PACIFIC MOISTURE MOVING ACROSS WESTERN WY SUNDAY WITH A STRONG SHORTWAVE AND LEFT EXIT OF THE H25 JET ACCOMPANYING THE MOISTURE. DUE TO THE RAPID PROGRESSION OF THE SHORTWAVE TO THE EAST SUNDAY AND THE LEFT EXIT REGION OF THE JET DROPPING TO THE SOUTH BY SUNDAY AFTERNOON...MODERATE TO HEAVY SNOW ACROSS WESTERN WY IS EXPECTED TO FALL FOR 6 TO 12 HOURS WITH SNOWFALL AMOUNTS OF 6-12 INCHES IN THE HIGHER ELEVATIONS AND 3-6 INCHES IN THE VALLEYS. DESPITE INCREASING CLOUDS EAST OF THE DIVIDE SUNDAY...DOWNSLOPING FLOW SHOULD RESULT IN ANOTHER DRY DAY WITH NEAR SEASONABLE TEMPERATURES. COLD FRONT WILL CROSS WY SUNDAY NIGHT WITH LIGHT SNOW SHOWERS LIKELY WEST OF THE DIVIDE AND A CHANCE OF SNOW SHOWERS EAST OF THE DIVIDE. H7 TEMPERATURES WILL FALL TO BETWEEN MINUS 12 AND MINUS 14 MONDAY AND MONDAY NIGHT WITH TEMPERATURES 4 TO 8 F BELOW SUNDAY AND SUNDAY NIGHT. A TRAILING SHORTWAVE IN NORTHWEST FLOW WILL CROSS THE REGION MONDAY NIGHT...AND SNOW SHOWERS WILL BE LIKELY IN THE HIGHER ELEVATIONS OF NORTHERN AND WESTERN WY AND SCATTERED ACROSS THE REMAINDER OF WY. .LONG TERM...TUESDAY THROUGH SATURDAY NO MAJOR CHANGES WERE MADE TONIGHT TO EXTENDED FORECAST AS MEDIUM- RANGE MODELS HAVE SHOWN GOOD CONSISTENCY OVER LAST FEW RUNS. UPPER RIDGE BUILDS OVER THE INTERIOR WEST TUESDAY WITH JET AXIS DOWN FRONT SIDE ACROSS CENTRAL CANADA INTO NORTHERN HIGH PLAINS. FORECAST ALLOWS FOR SOME ERROR TOWARD SLIGHTLY SLOWER PROGRESSION OF THIS PATTERN WHICH HAS VERIFIED WELL LATELY...KEEPING SOME CHANCES OF SNOWFALL ACROSS THE NORTHERN MOUNTAINS INTO EASTERN JOHNSON COUNTY. BOTH GFS AND EC THEN SHOW SOME PACIFIC ENERGY COMING INTO BACK SIDE OF RIDGE INTO THE WEST WEDNESDAY BRIEFLY FLATTENING THE RIDGE BEFORE IT RETROGRADES AND REBUILDS ALONG WEST COAST THURSDAY...WITH A CLIPPER SYSTEM DIVING DOWN FRONT SIDE INTO NORTHERN HIGH PLAINS. UPPER RIDGE THEN PROGRESSES ACROSS THE AREA FRIDAY WITH NEXT PACIFIC STORM SYSTEM DIGGING INTO WEST COAST SATURDAY. SUSPECT PROGRESSION WILL BE A BIT SLOWER WITH THIS OVERALL PATTERN WITH THE POSSIBILITY OF THURSDAY CLIPPER SYSTEM TAKING A SLIGHTLY FURTHER WESTWARD TRACK AND INCOMING SYSTEM LATE IN THE PERIOD INTO BACK SIDE OF RIDGE BEING SHOVED IN A BIT TOO FAST. A WARMING TREND IS EXPECTED THROUGH THE WEEK WITH NEAR NORMAL TEMPERATURES TUESDAY WITH ABOVE NORMAL TEMPERATURES FOR THE REMAINDER OF THE WORKWEEK. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER THE NORTH AND CENTRAL WYOMING THROUGH 06Z SUNDAY. SCATTERED LIGHT SNOW WILL OCCUR IN THE WESTERN MOUNTAINS AND IN THE SOUTHWEST AND SOUTH. MVFR CONDITIONS WILL OCCUR AT TIMES IN THESE AREAS WITH SNOW AND LOW CLOUDS THROUGH 18Z. THEN VFR CONDITIONS WILL RETURN IN THE AFTERNOON WITH ISOLATED SNOW SHOWERS OVER THE MTS. && .FIRE WEATHER... SEASONABLE TEMPERATURES AND FAIRLY LIGHT WINDS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT...AS A LOW PRESSURE SYSTEM MOVES WELL TO THE SOUTH OF THE AREA ACROSS COLORADO. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL AFFECT WESTERN WYOMING SUNDAY WITH INCREASING SOUTH TO SOUTHWEST WINDS AND MODERATE TO AT TIMES HEAVY SNOW. AREAS EAST OF THE DIVIDE WILL REMAIN DRY SUNDAY...BUT WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS SOUTHERN AND PORTIONS OF CENTRAL WYOMING. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMITH LONG TERM...AEM AVIATION...AR FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT FEB 23 2008 WYZ001>020-022>030-241200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT FEB 23 2008 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC STORM WILL MOVE INTO NORTHERN CALIFORNIA SUNDAY WITH A SIGNIFICANT SNOWFALL POSSIBLE ACROSS WESTERN WYOMING SUNDAY MORNING THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75035.